MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH BIPOLAR APPLICATOR "CELONPROBREATH", US; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

OLYMPUS WINTER & IBE GMBH BIPOLAR APPLICATOR "CELONPROBREATH", US; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number WB990310
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Necrosis (1971)
Date of Event 06/10/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported by an olympus territory manager, the patient's turbinate was being overtreated during a submucosal resection (smr) procedure using the electrosurgical generator.It was reported the output from the handpiece was high and the tissue experienced necrosis.The customer was advised to turn down the output of the device.The procedure was completed without delay, and there were no reports of a device malfunction.It was reported the device was inspected prior to the procedure, and no anomalies were found.Follow-up with the physician indicated the necrosis issue was noted at the first follow-up appointment after the smr procedure.The physician reported three (3) patients experienced necrosis of the head and mid-body of the inferior turbinate.There were allegedly no clinical symptoms, but the physician had a concern for long term empty nose syndrome.The tissue necrosis was treated with debridement and observation.The physician reported 2 devices were involved with the event: wa90002a, serial (b)(4), and wb990310, lot 1000084723.The 3 patients involved and the corresponding devices are as follows: case with patient identifier (b)(6) reports 75 year old asian male, wa90002a, case with patient identifier (b)(6) reports 75 year old asian male, wb990310, case with patient identifier (b)(6) reports 49 year old asian male, wa90002a, case with patient identifier (b)(6) reports 49 year old asian male, wb990310, case with patient identifier (b)(6) reports 52 year old white female, wa90002a, case with patient identifier (b)(6) reports 52 year old white female, wb990310.
 
Additional Manufacturer Narrative
The device referenced in this report has not been returned to olympus for evaluation.The investigation is ongoing.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.This event has been reported by the importer on mdr# 2429304 - 2022 - 00051.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been less than 1 year since the subject device was manufactured.Based on the results of the investigation, the cause of the reported event is most likely due to the incorrect setting of the generator.Furthermore, the cause is also likely attributed to insufficient knowledge regarding the usage of the device.Olympus will continue to monitor field performance for this device.

Brand Name
BIPOLAR APPLICATOR "CELONPROBREATH", US
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg 22045
GM  22045
Manufacturer Contact
daniel wladow
kuehnstrasse 61
hamburg 22045
GM   22045
4940669662955
MDR Report Key15414418
Report Number9610773-2022-00394
Device Sequence Number12140554
Product Code GEI
UDI-Device Identifier14042761083529
UDI-Public14042761083529
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K032838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberWB990310
Device Catalogue NumberWB990310
Device Lot Number1000084723
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/24/2022
Supplement Date Received by Manufacturer09/19/2022
Initial Report FDA Received Date09/13/2022
Supplement Report FDA Received Date09/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/11/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
WA90002A, SERIAL (B)(6).
Outcome Attributed to Adverse Event Other;
Patient Age75 YR
Patient SexMale
Patient RaceAsian